Vasodilators are Step 3 drugs. They work directly on the smooth muscle. This affects the baroreceptor of the heart so there is rebound tachycardia because it does NOT affect the autonomic nervous system.
It causes sodium and water retention, but that’s not a problem, because what is your step 1 drug? Diuretic.
Because of the vascular smooth muscle relaxation, your step 2 drug are beta blockers.
Vasodilator Drug List
Hydralazine (Apresoline) – inj., p.o. – Very good drug but strong side effect of a lupus-like syndrome When you think of lupus, you think of a disease that affects young women that attacks the organs. This adverse reaction is not as severe as the actual disease. It is auto-immune where the body attacks the skin or joint area but this is reversible if the drug is stopped.
Minoxidil (Loniten) – p.o. – Also a very good agent but has an unusual side effect of growing hair, sometimes in places where you don’t want it. The pharmaceutical turned this around and made it in the topical form and used it for hair loss and called it Rogaine.
Diazoxide (Hyperstat) – inj. – Still out there but unlikely you’ll see it. The problem with this drug is that it’s an IV push drug and you give them a bolus dose. The scary thing about this is that it could be too much too fast, as opposed to an infusion. It has a side effect of creating hyperglycemia, a problem with diabetics.
Nitroprusside (Nipride) – inj. - Utilized for hypertensive emergencies. Yes the persons BP is really high but there’s also other things going on during a physical exam. When you look at their eye, you see something very bad going on which indicates this is hypertensive emergency, and that is hemorrhaging (the pressure is so high the blood vessels are bursting). The most common drug utilized in this case is an IV slow drip and it will dilate both the arterioles and venules. The moment you start the infusion of this drug you will see the effects within a minute.
If someone is 220/140, how fast do you want them to go back to their normal?
Not in a matter of minutes because their body is geared with a certain level of perfusion. This is why the BP is brought down over hours or maybe over a day or so. The therapy cannot exceed 3 days or so because it is metabolized into thiocyanate (which sounds like cyanide) and the person will have be poisoned. When we get them off in 3 days, the BP is going to go right back up, so we have to add another drug alongside.